Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 13, 2021, 3:52 PM MDT for Delta County, Mesa County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 3:52 PM MDT (21:52 UTC)
- Expired
- Jul 13, 2021, 4:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delta County, CO, Mesa County, CO
The radar
The Grand Junction radar (KGJX), 26 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 3436 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WUUS55 KGJT 132152
SVRGJT
COC029-077-132215-
/O.NEW.KGJT.SV.W.0004.210713T2152Z-210713T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
352 PM MDT Tue Jul 13 2021
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
Western Delta County in west central Colorado...
Central Mesa County in west central Colorado...
* Until 415 PM MDT.
* At 351 PM MDT, a severe thunderstorm was located 15 miles
southeast of Grand Junction, moving east at 10 mph. This storm was
around 5 miles south of Whitewater.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
western Delta and central Mesa Counties.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 45 and 53.
Colorado 141 between mile markers 146 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 10851 3891 10851 3896 10833 3889 10828
3882 10831
TIME...MOT...LOC 2151Z 266DEG 10KT 3889 10844
HAIL...1.00IN
WIND...60MPH
$$
Charnick2 follow-up statements
249
WWUS55 KGJT 132208
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Tue Jul 13 2021
COC029-077-132215-
/O.CON.KGJT.SV.W.0004.000000T0000Z-210713T2215Z/
Delta CO-Mesa CO-
408 PM MDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WESTERN DELTA AND CENTRAL MESA COUNTIES...
At 408 PM MDT, a severe thunderstorm was located 14 miles south of
Palisade, or 17 miles southeast of Grand Junction, moving east at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
western Delta and central Mesa Counties south of Whitewater.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 45 and 53.
Colorado 141 between mile markers 146 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 10851 3891 10851 3896 10833 3889 10828
3882 10831
TIME...MOT...LOC 2208Z 266DEG 10KT 3889 10838
HAIL...1.00IN
WIND...60MPH
$$
Charnick639
WWUS55 KGJT 132213
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Tue Jul 13 2021
COC029-077-132223-
/O.EXP.KGJT.SV.W.0004.000000T0000Z-210713T2215Z/
Delta CO-Mesa CO-
413 PM MDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DELTA AND CENTRAL MESA
COUNTIES WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3889 10851 3891 10851 3896 10833 3889 10828
3882 10831
TIME...MOT...LOC 2213Z 266DEG 10KT 3889 10838
$$
CharnickWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:26 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 13, 2:26 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 226 PM MDT Tue Jul 13 2021 .SHORT TERM...(Tonight through Wednesday night) Issued at 119 PM MDT Tue Jul 13 2021 Showers and thunderstorms will continue throughout much of eastern Utah and western Colorado for the remainder of the afternoon and evening hours. PWAT values of 0.8 along with surface dewpoints in the mid 40s to near 50 degrees will fuel thunderstorms with around 1000 J/kg of SBCAPE in any areas that have not already been convectively overturned. Heavy rain and gusty outflow winds will be the primary thunderstorm threats for the remainder of the evening. However, a bit of west-northwest flow aloft has extended hodographs somewhat in the mid-levels, resulting in around 25-30 knots of bulk shear. This will support some longer-duration tilted updrafts, capable of sub-severe hail of 0.5 to 0.75 inches in the strongest storm cores. Convection will diminish in intensity after 8pm this evening, however lingering light stratiform rain may continue in the southern portions of Utah and Colorado through most of the night. Expect a mild overnight thanks to insulation in place area-wide due to lingering cloud cover and higher surface dewpoints. Overnight lows will run well above average for mid July. A similar weather set-up is expected on Wednesday over the western slope. PWAT values and surface dewpoints will not change much from today - in fact they may even creep a bit higher tomorrow given the addition of today's thunderstorm output. The entire central Rockies region will continue to sit on the southern fringes of a weak trough/jet aloft, providing around 30 knots of bulk shear and generally straight hodographs. Therefore, we are once again expecting convection capable of heavy rain, gusty winds, and some hail perhaps up to severe limits in the strongest cells. Storm motions will carry cells east-southeastward with the strongest cells ending before 9pm. Showers will once again continue overnight, however a drier push of air after midnight will result in slightly more clearing on Wednesday night than in prior nights, especially up north. .LONG TERM...(Thursday through Tuesday) Issued at 119 PM MDT Tue Jul 13 2021 Bottom-line up front: Slow drying trend with temperatures climbing through the weekend. Increasing fire concerns again by early next week. High pressure will be strengthening over the Great Basin through early next week with daily recycling of moisture slowly eroding as drier air works in from the north. Expect scattered convection to continue on Thursday, although coverage will be on the lower end of scattered and confined to the higher terrain. Convective activity continues to back off through the weekend with more isolated coverage confined to higher terrain. Precipitable water values taper off from around an inch on Thursday down to around 0.25 inches by Monday, which appears to the be the driest day in this stretch. The good news is that we see some tilting of the ridge later next week with monsoonal moisture lifting north again across Arizona and Utah and eventually creeping eastward into western Colorado by mid-week. With the drying conditions and building ridge, temperatures will be climbing back above normal with triple digit heat returning to many of the lower valleys. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1126 AM MDT Tue Jul 13 2021 Scattered showers and thunderstorms will impact much of eastern Utah and western Colorado through tonight. Locally heavy rain and gusty outflow winds to 40 kts will be possible in the vicinity of storms. Expect local MVFR/IFR conditions with CIGS and VSBYS restricted at times as showers pass through. Outside of convection, VFR conditions will prevail with widespread smoke from western wildfires. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013. UT...None. && SHORT TERM...MAC LONG TERM...JDC AVIATION...JDC
Hazardous weather outlook, Jul 13, 2:52 AM MDT, 13 hours before
Hazardous Weather Outlook National Weather Service Grand Junction CO 252 AM MDT Tue Jul 13 2021 COZ001>014-017>023-UTZ022>025-027>029-141300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 252 AM MDT Tue Jul 13 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Smoky skies will continue across the region through at least this morning. Scattered to numerous showers and thunderstorms will develop this afternoon with storms producing gusty outflow winds as well as brief moderate to heavy rain. Isolated activity will linger overnight, particularly down south. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread showers and thunderstorms is expected for Wednesday with slow moving storms capable of producing heavy rain. Drier conditions look to return for the end of the week as high pressure returns, though diurnal storms will persist over the higher terrain through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 13, 3:20 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 3 NNE GRAND JUNCTION 39.13N 108.54W
07/13/2021 M45 MPH MESA CO OFFICIAL NWS OBS
AT THE REGIONAL AIRPORT.
&&Special weather statement, Jul 13, 3:33 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
333 PM MDT Tue Jul 13 2021
COZ006-017-132215-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
333 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 415 PM
MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving east at 15 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Grand Junction, Clifton, Orchard Mesa and Whitewater.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 33 and 43.
Colorado 141 between mile markers 152 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3898 10864 3903 10864 3909 10843 3902 10837
3895 10842
TIME...MOT...LOC 2132Z 266DEG 11KT 3902 10859
CharnickLocal storm report, Jul 13, 3:37 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST 2 SW PARACHUTE 39.42N 108.08W
07/13/2021 M63 MPH GARFIELD CO MESONET
MESONET STATION UP743 2.2 SW PARACHUTE
(UPR).
&&Local storm report, Jul 13, 3:44 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN 4W GATEWAY 38.69N 108.96W
07/13/2021 E1.00 INCH MESA CO CO-OP OBSERVER
RAIN FELL IN 20 MINUTES AT DOLORES POINT ON
CO/UT BORDER.
&&Local storm report, Jul 13, 3:46 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 7 SSW OLATHE 38.50N 108.01W
07/13/2021 M46 MPH MONTROSE CO MESONET
MESONET STATION FW3775 MONTROSE.
&&Local storm report, Jul 13, 3:47 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
07/13/2021 M45 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:51 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Jul 13, 12:28 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 13, 12:50 PM MDT | Special Weather Statement | GJT | San Juan | 25 min |
| Jul 13, 12:52 PM MDT | Special Weather Statement | GJT | 38 min | |
| Jul 13, 1:28 PM MDT | Special Weather Statement | GJT | San Juan | 47 min |
| Jul 13, 1:37 PM MDT | Special Weather Statement | GJT | Rio Blanco | 38 min |
| Jul 13, 1:43 PM MDT | Special Weather Statement | GJT | Pitkin | 47 min |
| Jul 13, 2:29 PM MDT | Flash Flood Warning | GJT | Hinsdale, Ouray | 3 hr |
| Jul 13, 2:48 PM MDT | Special Weather Statement | GJT | 42 min | |
| Jul 13, 2:56 PM MDT | Special Weather Statement | GJT | Delta | 49 min |
| Jul 13, 3:06 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 114 min |
| Jul 13, 3:11 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 34 min |
| Jul 13, 3:27 PM MDT | Areal Flood Advisory | GJT | Ouray, San Miguel | 3 hr |
| Jul 13, 3:33 PM MDT | Special Weather Statement | GJT | Mesa | 42 min |
| Jul 13, 4:24 PM MDT | Special Weather Statement | GJT | Delta, Mesa | 51 min |
| Jul 13, 4:59 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Jul 13, 5:10 PM MDT | Special Weather Statement | GJT | Montrose | 50 min |
| Jul 13, 5:21 PM MDT | Special Weather Statement | GJT | 39 min | |
| Jul 13, 5:33 PM MDT | Special Weather Statement | GJT | Montrose | 42 min |
| Jul 13, 5:42 PM MDT | Special Weather Statement | GJT | Ouray | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.